Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Lubbock, TX

October 6, 2002Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2002, 3:16 PM CDT for Garza County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2002, 3:16 PM CDT (20:16 UTC)
Expired
Oct 6, 2002, 3:45 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS54 KLUB 062016
SVRLBB
TXC169-062045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
318 PM CDT SUN OCT 6 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 345 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER OVER EAST CENTRAL GARZA COUNTY...OR ABOUT 17 MILES EAST     
  OF POST...MOVING SOUTHEAST AROUND 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RURAL AREAS EASTERN GARZA COUNTY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3328 10123 3315 10107 3322 10105 3334 10106
          3338 10110

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:16 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 6, 3:16 PM CDT, 0 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT SUN OCT 6 2002

ANOTHER ROUND OF CONVECTION CURRENTLY DEVELOPING ALONG/AHEAD OF SFC
COLD FRONT...WHICH ATTM EXTENDS NE-SW ACROSS THE CENTRAL HALF OF THE
CWFA NEAR A KCDS-SEAGRAVES LINE. DECENT HEATING AHEAD OF THE
BOUNDARY TODAY...STEEP MID LEVEL LAPSE RATES...AND SFC DEWPOINTS IN
THE MID/UPPER 60S HAS RESULTED IN MODERATE INSTABILITY ACROSS OUR
SRN COUNTIES WITH LIS OF -4 TO -6 DEGREES AND CAPE OF 2K-3K J/KG.
LOW LEVEL WIND SHEAR NOT ALL THAT IMPRESSIVE BUT ISOLD SVR MULTICELL
CLUSTERS POSSIBLE THROUGH THE EVENING. LOW LEVEL WINDS THROUGH THE
LOWEST 2K PER THE JTN PROFILER SUGGEST STORMS WILL QUICKLY BECOME
OUTFLOW DOMINANT SO BRIEF PERIODS OF SVR HAIL/WIND AS STORMS MATURE
WILL BE THE THREAT OF THE DAY.

COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE CWFA TONIGHT AND WILL
BECOME STATIONARY ON MON. MOISTURE/INSTABILITY WILL REMAIN CLOSE
ENOUGH TO THE SRN ZONES ON MON TO CONTINUE LOW POPS. STABLE AIR
SPREADS INTO NERN HALF SO CHANCE OF RAIN THERE IS VERY LOW. UPPER
LOW ANALYZED OVER SERN CA/SWRN AZ AT 12Z WILL TRANSLATE SLOWLY ESE
NEXT 48 HOURS. SHORT TERM MODELS IN REASONABLE AGREEMENT IN BRINGING
IT INTO THE SRN PLAINS TUE/TUE NIGHT. LARGE SCALE ASCENT BEGINS TO
INCREASE OVER WTX MON NGT IN RESPONSE TO THIS APPROACHING SYSTEM AND
CHANGE OF PRECIP INCREASES ACCORDINGLY. CHANCE OF PRECIP EVEN
GREATER FOR TUE/TUE NIGHT. WILL TAPER POPS BACK ON WED AS SYSTEM
PROGRESSES TO THE E. DRY AND SEASONABLY WARM CONDS WILL DOMINATE THE
REGION THROUGH THE END OF THE WEEK WITH ANOTHER SYSTEM PROGGED TO
TRANSLATE ACROSS THE SRN ROCKIES INTO THE PLAINS THIS WEEKEND.
CURRENT PROGS INDICATE A MORE NLY TRACK AS COMPARED TO THE FIRST
SYSTEM AND IF THAT IS THE CASE WE MAY BE DRY SLOTTED WITH VERY
LITTLE PRECIP POTENTIAL. FOR NOW...WILL CARRY LOW POPS FOR THIS
WEEKEND TO ACCOUNT FOR THE UNCERTAINTY GIVEN THAT TIME RANGE.

FRIONA/TULIA        45/61/47/60 3257
BROWNFIELD/LUBBOCK  49/64/50/63 3357
CHILDRESS           49/68/50/67 3136
ASPERMONT           52/69/53/68 5336

.LUB...NONE.

EJC
Hazardous weather outlook, Oct 6, 11:55 AM CDT, 3 hours 21 minutes before
TXZ021>044-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT SUN OCT 6 2002

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE CENTRAL AND SOUTHERN SOUTH PLAINS AND OVER ALL OF THE ROLLING
PLAINS THIS AFTERNOON AND EVENING. THIS SLIGHT RISK AREA IS ALONG
AND SOUTH OF A LINE FROM PLAINS TO LEVELLAND TO LUBBOCK TO MATADOR
TO PADUCAH.

A COLD FRONT LOCATED ACROSS THE CENTRAL SOUTH PLAINS AT NOON WILL
MOVE SOUTH INTO THE SOUTHERN SOUTH PLAINS AND INTO THE LOW ROLLING
PLAINS DURING THE AFTERNOON. GIVEN THE DEGREE OF INSTABILITY...
THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS GUSTS...IN ADDITION TO BRIEF HEAVY RAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS AN UPPER LEVEL
LOW MOVES EASTWARD FROM THE DESERT SOUTHWEST. ABUNDANT MOISTURE AND
THE POTENTIAL FOR TRAINING ECHOES MAKES LOCALLY HEAVY RAINFALL A
POSSIBILITY FOR MONDAY NIGHT INTO TUESDAY...ESPECIALLY WEST OF THE
CAPROCK.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:49 PM CDTSevere Thunderstorm WarningLUBTerry26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.